Alert archive / Kentucky / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 49, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at May 15, 2010, 7:31 PM EDT for 5 counties in Kentucky. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 15, 2010, 7:31 PM EDT (23:31 UTC)
- Expired
- May 15, 2010, 8:15 PM EDT
- In force
- 44 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Breathitt County, KY, Knott County, KY, Leslie County, KY, Magoffin County, KY, Perry County, KY
The radar
The Jackson,KY radar (KJKL), 12 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 7:53 PM EDT | TSTM WND DMG | 3 Nw Jackson, KY | LARGE TREE DOWN ON OAKWOOD DRIVE IN WOLVERINE. |
| May 15, 8:00 PM EDT | TSTM WND DMG | 4 Ene Jackson, KY | ONE TREE DOWN ALONG HIGHWAY 30. ALSO LARGE TREE LIMB ON SIGN AT INTERSECTION OF HIGHWAY 30 AND AIRPORT ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.5 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1352 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
982
WUUS53 KJKL 152331
SVRJKL
KYC025-119-131-153-193-160015-
/O.NEW.KJKL.SV.W.0049.100515T2331Z-100516T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
731 PM EDT SAT MAY 15 2010
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BREATHITT COUNTY IN SOUTHEAST KENTUCKY...
WESTERN KNOTT COUNTY IN SOUTHEAST KENTUCKY...
NORTH CENTRAL LESLIE COUNTY IN SOUTHEAST KENTUCKY...
CENTRAL MAGOFFIN COUNTY IN SOUTHEAST KENTUCKY...
NORTHERN PERRY COUNTY IN SOUTHEAST KENTUCKY...
* UNTIL 815 PM EDT
* AT 723 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM WIDECREEK TO CROCKETTSVILLE TO
KALIOPI...AND MOVING EAST AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
JACKSON...HAZARD...TOULOUSE...GENTRY...MOSLEY BEND...ELKATAWA...
BUSH BRANCH...FROZEN CREEK...ALTRO...WILHURST...FIVEMILE...
KRYPTON...CURT...BARWICK...CHAVIES...WOLF COAL...WHICK...SALDEE...
HOWARD CREEK AND COPLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
TO REPORT DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 3740 8355 3762 8354 3763 8354 3765 8352
3765 8351 3763 8350 3764 8346 3767 8343
3766 8308 3723 8300 3722 8343
TIME...MOT...LOC 2331Z 270DEG 18KT 3763 8346 3741 8343
3725 8336
WIND...HAIL 60MPH 1.00IN
$$
HAL1 follow-up statement
649
WWUS53 KJKL 152339
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
739 PM EDT SAT MAY 15 2010
KYC025-119-131-153-193-160015-
/O.CON.KJKL.SV.W.0049.000000T0000Z-100516T0015Z/
MAGOFFIN KY-BREATHITT KY-KNOTT KY-PERRY KY-LESLIE KY-
739 PM EDT SAT MAY 15 2010
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
LESLIE...NORTHERN PERRY...WESTERN KNOTT...BREATHITT AND CENTRAL
MAGOFFIN COUNTIES UNTIL 815 PM EDT...
AT 736 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM WILHURST TO WOLF COAL TO
TOULOUSE...MOVING EAST AT 20 MPH.
LOCATIONS IMPACTED INCLUDE...
JACKSON...HAZARD...WHICK...SALDEE...HOWARD CREEK...COPLAND...
SEWELL...LITTLE...INVERNESS...DUMONT...HADDIX...LAMONT...KECK...
QUICKSAND...MOCT...NOCTOR...LOST CREEK...WATTS...TAULBEE AND SMITH
BRANCH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE DESTRUCTIVE HAIL CAPABLE OF PRODUCING
SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
&&
LAT...LON 3740 8355 3762 8354 3763 8354 3765 8352
3765 8351 3763 8350 3764 8346 3767 8343
3766 8308 3723 8300 3722 8343
TIME...MOT...LOC 2339Z 270DEG 18KT 3763 8341 3741 8338
3725 8331
WIND...HAIL 70MPH 1.00IN
$$
DUSTYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 2:28 PM EDT, 5 hours 3 minutes earlier.
Area forecast discussion, May 15, 2:28 PM EDT, 5 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 228 PM EDT SAT MAY 15 2010 .SHORT TERM.../TONIGHT THROUGH SUNDAY NIGHT/...UPDATED CURRENT RADAR HAS ISOLATED TO SCT SHRA/TSRA SURGING NE TOWARD ERN KY. FIRST SHRA ALREADY MOVING INTO WAYNE CO WITH STRONGER STORMS TO OUR SW. SFC BNDRY RUNNING THE LENGTH OF THE STATE WILL BECOME THE FOCAL FOR ADDITIONAL DEVELOPMENT WITH THE MAJORITY OF THE STORMS REMAINING IN THE SRN HALF OF OUR CWFA. BUFR SKEWT INDICATING A BRIEF PERIOD THIS AFTERNOON WITH THE POTENTIAL FOR SVR STORMS FROM THE TN BORDER TO AROUND THE HAL ROGERS PARKWAY. THE INSTABILITY WILL DIMINISH RAPIDLY WITH THE SETTING SUN AND EXPECT MOST PCPN TO DIMINISH AS WELL. SHORT TERM MODELS ALL INDICATE AN AREA OF LOW PRESSURE MOVING FROM THE RED RIVER... THRU WRN TN TO ERN KY OVER THE NEXT 48 HR. DETAILS BECOME A BIT HAZY BUT THE PATTERN REMAINS WITH A SURGE OF MOISTURE AND PCPN AS THE LOW PRESSURE RIDES UP THE FNTL BNDRY AND BRINGS LIKELY PCPN TO THE AREA FOR SUN AND SUN NIGHT. MODELS ARE ALSO IN GOOD AGREEMENT FOR TEMPS AND HAVE USED A BLEND OF NAM/GFS MOS NUMBERS WHICH LOWERED TEMPS FOR SUN DUE TO CLOUD COVER AND INCREASING PCPN IN THE AREA. .LONG TERM.../MONDAY THROUGH SATURDAY/...UPDATED NOT MANY CHANGES NEEDED FOR DAYS 4-7 OF THE LATEST FORECAST. PICKED UP THE FORECAST BEGINNING 18Z MONDAY. GFS AND ECWMF STILL IN PRETTY GOOD AGREEMENT WITH REGARDS TO THE OVERALL SYNOPTIC PATTERN FOR MONDAY AND TUESDAY. THE PREVIOUS 2 RUNS OF MEXMOS STILL HAVE AT LEAST LIKELY POPS FOR MONDAY AND MONDAY NIGHT...SO THIS TREND WAS CONTINUED IN THE GRIDS...WITH CONTINUED SUPPORT FROM THE LATEST FORECAST SOUNDINGS AND TIME HEIGHT CROSS SECTIONS. TEMPERATURES WERE ALSO TWEAKED ONLY SLIGHTLY ACROSS THE BOARD...CONTINUING THE TREND OF COOLER DAYTIME HIGHS ACCOUNTING FOR CLOUD COVER AND PRECIPITATION EXPECTED MONDAY AND TUESDAY. FROM WEDNESDAY ONWARD THE SITUATION BECOMES A BIT MURKIER...AS THE MODELS BEGIN TO DIVERGE A SOMEWHAT. WITH THAT IN MIND...DECIDED NOT TO MAKE ANY MAJOR CHANGES TO THE FORECAST AFTER TUESDAY NIGHT BASED ON THE AMOUNT OF UNCERTAINTY. THE PREVIOUS FORECAST SEEMED REASONABLE ENOUGH AS IS. OTHER THAN THAT THE FORECAST WAS IN GOOD SHAPE OVERALL. && .AVIATION.../18Z TO 18Z/ SFC BOUNDARY IS HARD TO LOCATE BUT SFC OBS INDICATE IT IS LOCATED THE LENGTH OF THE COMMONWEALTH FROM AROUND PKB TO HOP. SOUTH OF THIS BNDRY WE EXPECT SHRA/TSRA THIS AFTERNOON WITH SOME STORMS BECOMING STRONG WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. ACTIVITY SHOULD DIMINISH RAPIDLY WITH THE SETTING SUN. EXPECT SOME RESTRICTIONS TO VSBY EARLY SUN MORNING... ESPECIALLY AT LOZ/SME IF THEY GET ANY ADDITIONAL PCPN TO ADD TO THEIR ALREADY ELEVATED HUMIDITY. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...DUSTY LONG TERM...AR AVIATION...DUSTY
Hazardous weather outlook, May 15, 5:05 AM EDT, 14 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 505 AM EDT SAT MAY 15 2010 KYZ058-068-069-079-080-083>088-109>118-120-161100- ESTILL-ROCKCASTLE-JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX- BELL-HARLAN-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-CLAY- LESLIE-LETCHER-PIKE- 505 AM EDT SAT MAY 15 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. AREAS OF DENSE FOG WILL REDUCE VISIBILITY TO LESS THAN 1/4 MILE. FOG WILL BE BURNING OFF BY 9 AM. ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. SOME OF THE THUNDERSTORMS MAY BECOME SEVERE WITH THE MAIN THREAT BEING HAIL...HOWEVER SOME STRONG WINDS ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS WILL BE POSSIBLE FROM SUNDAY THROUGH TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ARE ENCOURAGE TO CALL IN ANY REPORTS OF SEVERE THUNDERSTORMS. KYZ044-050>052-059-060-104-106>108-119-161100- FLEMING-MONTGOMERY-BATH-ROWAN-POWELL-MENIFEE-ELLIOTT-MORGAN-JOHNSON- WOLFE-MARTIN- 505 AM EDT SAT MAY 15 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS WILL BE POSSIBLE FROM SUNDAY THROUGH TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JJ
In the hours before
Local storm report, May 15, 6:19 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
619 PM EDT SAT MAY 15 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 PM HAIL 7 N SANDGAP 37.59N 84.09W
05/15/2010 M1.75 INCH ESTILL KY TRAINED SPOTTER
GOLF BALL SIZE HAIL IN HISEL.
&&
DSTAMPERLocal storm report, May 15, 7:09 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
709 PM EDT SAT MAY 15 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0641 PM HAIL 6 N SANDGAP 37.57N 84.09W
05/15/2010 M1.50 INCH ESTILL KY TRAINED SPOTTER
1.5 INCH HAIL ON HWY 2004 AROUND KERBY KNOB.
&&
DSTAMPERLocal storm report, May 15, 7:16 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
716 PM EDT SAT MAY 15 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0704 PM HAIL MIDDLESBORO 36.61N 83.72W
05/15/2010 E0.50 INCH BELL KY TRAINED SPOTTER
TORRENTIAL RAIN AND STRONG WINDS AT MIDDLESBORO MALL
&&
DSTAMPERLocal storm report, May 15, 7:17 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
717 PM EDT SAT MAY 15 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL MIDDLESBORO 36.61N 83.72W
05/15/2010 E0.75 INCH BELL KY TRAINED SPOTTER
&&
DSTAMPERLocal storm report, May 15, 7:19 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
719 PM EDT SAT MAY 15 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0704 PM HAIL BELLE POINT 37.56N 83.75W
05/15/2010 M1.25 INCH LEE KY TRAINED SPOTTER
RETIRED NWS EMPLOYEE REPORTS HALF DOLLARS SIZE HAIL.
&&
DSTAMPERLocal storm report, May 15, 7:29 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
729 PM EDT SAT MAY 15 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL MIDDLESBORO 36.61N 83.72W
05/15/2010 E1.00 INCH BELL KY TRAINED SPOTTER
TRAINED SPOTTER REPORTS ONE INCH HAIL.
&&
DSTAMPERThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 8:59 PM EDT | Areal Flood Warning | JKL | Bell | 10 hr |
| May 15, 3:29 PM EDT | Severe Thunderstorm Warning | JKL | McCreary, Wayne | 46 min |
| May 15, 4:14 PM EDT | Severe Thunderstorm Warning | JKL | McCreary | 31 min |
| May 15, 4:59 PM EDT | Areal Flood Advisory | JKL | McCreary, Wayne | 4 hr |
| May 15, 5:33 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski | 27 min |
| May 15, 5:37 PM EDT | Severe Thunderstorm Warning | JKL | Wayne | 23 min |
| May 15, 5:52 PM EDT | Severe Thunderstorm Warning | JKL | Estill, Jackson | 23 min |
| May 15, 6:02 PM EDT | Severe Thunderstorm Warning | JKL | Laurel, Pulaski, Rockcastle | 43 min |
| May 15, 6:14 PM EDT | Severe Thunderstorm Warning | JKL | Estill, Jackson, Lee, Owsley | 46 min |
| May 15, 6:40 PM EDT | Severe Thunderstorm Warning | JKL | Bell | 35 min |
| May 15, 6:45 PM EDT | Severe Thunderstorm Warning | JKL | Jackson, Laurel, Owsley, Rockcastle | 30 min |
| May 15, 7:00 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Estill, Lee, Owsley | 45 min |
| May 15, 7:00 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Leslie, Owsley, Perry | 30 min |
| May 15, 7:12 PM EDT | Flash Flood Warning | JKL | Bell | 6 hr |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.